Advertisement

The Journal of Geometric Analysis

, Volume 6, Issue 3, pp 385–405 | Cite as

On the unique continuation problem for CR mappings into nonminimal hypersurfaces

  • Peter Ebenfelt
Article

Abstract

We prove the following results on the unique continuation problem for CR mappings between real smooth hypersurfaces in ℂ n . If the CR mappingH extends holomorphically to one side of the source manifoldM near the pointp 0 εM, the target manifoldM′ contains a holomorphic hypersurface σ′ throughp0 =H(p 0 (i.e.,M′ is nonminimal atp′ 0), andH(M) ⊄ Σ′ (forcingM to be nonminimal atp 0), then the transversal component ofH is not flat atp 0. Furthermore, we show that the assumption thatH extends holomorphically to one side ofM cannot be removed in general. Indeed, we give an example of a smooth CR mappingH, withM, M′ ⊂ ℂ2, real analytic and of infinite type atp 0 andp0 respectively (without being Levi flat), such thatH(M) ⊄ Σ′ but the transversal component ofH is flat atp 0 (in particular,H is not real analytic!). However, we show that ifM andM′ are assumed to be real analytic, and if the sourceM is “sufficiently far from being Levi flat” in a certain sense (so as to exclude the above mentioned counterexample) then the assumption thatH extends holomorphically to one side ofM can be dropped. Also, in the general case, we prove that the rate of vanishing of the transversal component cannot be too rapid (unlessH(M) ⊂ Σ′), and we relate the possible rate of vanishing to the order of vanishing of the Levi form on a certain holomorphic submanifold ofM.

Math Subject Classification

32C16 32H02 58C10 

Key Words and Phrases

CR mappings holomorphic mappings nonminimal manifolds 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [ABR]
    Alinhac, S., Baouendi, M. S., and Rothschild, L. P. Unique continuation and regularity at the boundary for holomorphic functions.Duke Math. J. 61, 635–653 (1990).CrossRefMathSciNetMATHGoogle Scholar
  2. [BHR]
    Baouendi, M. S., Huang, X., and Rothschild, L. P. Regularity of CR mappings between algebraic hypersurfaces.Invent. Math. 125, 13–36 (1996).CrossRefMathSciNetMATHGoogle Scholar
  3. [BJT]
    Baouendi, M. S., Jacobowitz, H., and Treves, F. On the analyticity of CR mappings.Ann. Math. 122, 365–400 (1985).CrossRefMathSciNetGoogle Scholar
  4. [BR1]
    Baouendi, M. S., and Rothschild, L. P. Holomorphic mappings of real analytic hypersurfaces.AMS Proc. Symp. Pure Math. 52, Part III (E. Bedford et al., eds.), 1991, pp. 15–26.Google Scholar
  5. [BR2]
    Baouendi, M. S., and Rothschild, L. P. Harmonic functions satisfying weighted sign conditions on the boundary.Ann. Inst. Fourier, Grenoble 43, 1311–1318 (1993).MathSciNetMATHGoogle Scholar
  6. [BR3]
    Baouendi, M. S., and Rothschild, L. P. A generalized complex Hopf Lemma and its application to CR mappings.Invent. Math. 111, 331–448 (1993).CrossRefMathSciNetMATHGoogle Scholar
  7. [BR4]
    Baouendi, M. S., and Rothschild, L. P. A general reflection principle in ℂ2.J. Func. Anal. 99, 409–442 (1991).CrossRefMathSciNetMATHGoogle Scholar
  8. [BT]
    Baouendi, M. S., and Treves, F. Unique continuation in CR manifolds and in hypo-analytic structures.Arkiv för Mat. 26, 21–40 (1988).CrossRefMathSciNetMATHGoogle Scholar
  9. [BL]
    Bell, S., and Lempert, L. AC∞ Schwarz reflection principle in one and several complex variables.J. Diff. Geom. 32, 899–915 (1990).MathSciNetMATHGoogle Scholar
  10. [Bm]
    Boman, J. A local vanishing theorem for distributions.C. R. Acad. Sci. Paris, Série I 315, 1231–1234 (1992).MathSciNetMATHGoogle Scholar
  11. [Bg]
    Boggess, A.CR Manifolds and Tangential Cauchy-Riemann Complex. Studies in Advanced Mathematics, CRC Press, Boca Raton, 1991.Google Scholar
  12. [C,R]
    Chirka, E. M., and Rea, C. Normal and tangent ranks of CR mappings.Duke Math. J. 76, 417–431 (1994).CrossRefMathSciNetMATHGoogle Scholar
  13. [HK]
    Huang, X., and Krantz, S. G. A unique continuation problem for holomorphic mappings.Comm. Part. Diff. Eq. 18, 241–263 (1993).CrossRefMathSciNetMATHGoogle Scholar
  14. [P]
    Pan, Y. Real analyticity of homeomorphic CR mappings between real analytic hypersurfaces in ℂ2.Proc. Amer. Math. Soc. (to appear).Google Scholar
  15. [Ph]
    Pham, F.Introduction a l’Etude Topologique des Singularités de Landau. Mém. Sci. Math., fasc. 164, Gauthier-Villars, Paris, 1967.MATHGoogle Scholar
  16. [Po]
    Pommerenke, C.Univalent Functions. Vandenhoeck & Ruprecht, Göttingen, 1975.MATHGoogle Scholar
  17. [R]
    Rosay, J. P. Sur un problème d’unicitè pour les fonctions CR.C. R. Acad. Sci. Paris, Série I 302, 9–11 (1986).MathSciNetMATHGoogle Scholar
  18. [S]
    Shapiro, H. S. A note on a theorem of Baouendi and Rothschild.Expo. Math. 13, 247–275 (1995).MATHGoogle Scholar
  19. [Tr]
    Trépreau, J. M. Sur le prolongement holomorphe des fonctiones CR définies sur une hypersurface réelle de classeC 2 dans ℂn.Invent. Math. 83, 583–592 (1986).CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 1996

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California at San DiegoLa Jolla

Personalised recommendations